What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 3:51 PM EST, 54 minutes earlier.
Area forecast discussion, Jul 27, 3:51 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
451 PM EDT Sun Jul 27 2025
.SYNOPSIS...
A dome of upper level ridging yields a stretch of hot and humid
weather with daily chances for downpours from afternoon showers
and storms. A cold front arrives later this week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 430 PM Sunday...
Scattered showers and thunderstorms that initially developed
upstream of the CWA along an area of low-level convergence
continue to steadily shift southward through northern portions
of the CWA along an expanding cold pool. Further south, ISO
showers/storms persist amid a strongly buoyant, but weakly
forced environment. The main line of showers/storms across the
northern CWA will continue to steadily shift south through the
evening, likely advancing through much of the CWA. Strong to
isolated severe thunderstorms are possible in this line, with
damaging wind gusts being the hazard. Overall, expect a slow
general weakening trend as the associated gust front continues
to out pace storm progression, but an isolated severe storm or
two remains possible.
Heavy rain continues to be a concern, but given the current
general storm motion (~15kts), and the fact that showers/storms
are moving into generally drier soils across the
central/southern portion of the CWA, think any flash flooding
issues would be more of the isolated variety. Have updated PoPs,
cloud cover, and temperatures into early tonight to represent
current conditions and the latest trends, with the rest of the
forecast remaining on track.
As of 240 PM Sunday...
Key Messages:
* Excessive Heat Warnings in effect for Sunday and Monday
afternoons due to consecutive days of heat indices rising
into the low to mid 100s.
* Daily chances for showers and storms continue on Monday, but
in lesser coverage compared to over the weekend.
Shortwave energy elongated through the middle Ohio Valley and
north-central West Virginia this afternoon aligns with a
corridor of heavy showers and thunderstorms at the time of
writing. Activity is then more isolated in nature further south
into the Charleston, WV forecast area, driven more by the hot
and muggy conditions festering overhead. Radar operators today
will be monitoring for gusty to damaging wind gusts within
strong storms today alongside high water issues that may blossom
within heavier downpours. The latest CAMs for this afternoon
suggest storm coverage will diminish with the loss of daytime
heating this evening, but a stray surviving cell may attempt to
prosper overnight as it migrates to the southeast.
Decent decoupling and radiational cooling tonight will yield
better potential for river valley fog in comparison to recent
nights. Fog and low stratus erosion will then take place after
sunrise Monday morning. Another hot and muggy day will then be
on tap to open up the work week, with shower and storm coverage
anticipated to be lesser than what has been observed over this
weekend. Current projections maintain the best chance of
activity on Monday afternoon and evening occurring across the
central lowlands, the southern coalfields, and along the spine
of the mountains.
In addition to the daily potential for showers and storms, the
dome of strong ridging aloft will bolster heat concerns as
afternoon index values stretch into the low to mid 100s for both
today and Monday afternoon. After inheriting the Excessive Heat
Warning for portions of the central lowlands from the midnight
crew, opted to hoist an additional Warning for Monday with this
forecast issuance due to similar heat index values expected
during peak heating hours, and this being the sixth consecutive
day with indices reaching such thresholds.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 240 PM Sunday...
A strong dome of upper level ridging will continue to prevail
over the southeastern portions of the country through midweek.
This feature does not begin to break down until the long term
forecast period, therefore keeping the current heat wave in
place each day through Wednesday. Afternoon heat indices will
soar into the triple digits during peak heating hours, and will
likely warrant additional headlines with future forecast
issuances. Daily chances for showers and storms will also
continue under this regime, but due to the lack of upper level
forcing giving a good boost to development, most activity will
be weak and isolated in nature. The potential for isolated high
water concerns will also be lowered for the first half of the
work week.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 240 PM Sunday...
The triumphant upper ridge parked over the southeastern US will
begin to break down for the second half of the work week. This
will allow for a surface cold front to sweep through the area
and mitigate heat concerns for Thursday afternoon and onward.
The parent trough swinging down from Canada will drive the front
through on Thursday and will then encourage the best potential
for precipitation for this week, with likely chances above 75%
hovering over the Central Appalachians through Friday before
departing to the southeast for the start of the weekend. Global
models then suggest surface high pressure nestling overhead for
the conclusion of the forecast period.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
As of 240 PM Sunday...
Scattered thunderstorms are underway this afternoon across our
airspace, with a few already approaching in close quarters to
TAF sites. Brief visibility and ceiling reductions, coupled with
gusty to damaging wind gusts, will accompany any storms that
pass close to an airfield today. Activity will quickly wane
after sunset this evening, but a few stray surviving storms may
persist into the overnight hours.
Forecast soundings depict better potential for valley fog late
tonight into early Monday morning, especially across sites that
receive measurable precipitation from today. As areas decouple,
fog will form through the river valleys and reach our sites
before sunrise. For BKW, flight restrictions will likely come
more in the form of low level stratus. Fog and stratus erosion
will then take place after sunrise.
Monday will feature another hot and muggy day across the Central
Appalachians. Current projections show shower activity will be
contained to south of the I-64 corridor, but can't rule out a
stray shower or storm across north-central West Virginia as
well.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: VIS/CIG restrictions may vary in storms
this afternoon and evening. Timing and extent of fog overnight
may also vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H M H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H M H
AFTER 18Z MONDAY...
IFR conditions possible within fog overnight Monday night into
early Tuesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Extreme Heat Warning until 8 PM EDT this evening for
WVZ005>008-013>017.
Extreme Heat Warning from 11 AM to 8 PM EDT Monday for
WVZ005>008-013>017.
OH...Extreme Heat Warning until 8 PM EDT this evening for
OHZ083>087.
Extreme Heat Warning from 11 AM to 8 PM EDT Monday for
OHZ083>087.
KY...Extreme Heat Warning until 8 PM EDT this evening for
KYZ101>103-105.
Extreme Heat Warning from 11 AM to 8 PM EDT Monday for
KYZ101>103-105.
VA...None.
&&
SYNOPSIS...MEK
NEAR TERM...MEK/GW
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MEKIn the hours before
Special weather statement, Jul 27, 3:23 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
423 PM EDT Sun Jul 27 2025
OHZ083>086-272100-
Jackson OH-Meigs OH-Gallia OH-Vinton OH-
423 PM EDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MEIGS...NORTHERN
GALLIA...JACKSON AND CENTRAL VINTON COUNTIES THROUGH 500 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jackson, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Wellston, Oak Hill, Rio Grande, Rutland, Hamden, Coalton,
Vinton, Wilkesville, Adamsville, Radcliffe, Allensville, Salem
Center, Gage, Byer, Centerpoint, and Kyger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3917 8279 3917 8277 3925 8276 3932 8269
3902 8210 3875 8236 3904 8280
TIME...MOT...LOC 2023Z 306DEG 31KT 3912 8271
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FMKSpecial weather statement, Jul 27, 3:33 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
433 PM EDT Sun Jul 27 2025
WVZ028>030-039-521-272100-
Northwest Webster WV-Upshur WV-Lewis WV-Gilmer WV-Braxton WV-
433 PM EDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GILMER...SOUTHERN
LEWIS...NORTHEASTERN BRAXTON...SOUTHWESTERN UPSHUR AND NORTH CENTRAL
WEBSTER COUNTIES THROUGH 500 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Cedar Creek State Park, or 11 miles southeast of
Glenville, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burnsville, Flatwoods, Diana, Eden, Sand Run, Stouts Mills,
Cleveland, Exchange, Heaters, Walkersville, Hacker Valley, Kanawha
Head, Ireland, Centralia, and Falls Mills.
This includes Interstate 79 between mile markers 67 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3882 8084 3896 8067 3879 8024 3855 8047
TIME...MOT...LOC 2033Z 304DEG 24KT 3885 8066
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FMKSpecial weather statement, Jul 27, 3:37 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
437 PM EDT Sun Jul 27 2025
WVZ016-018-272100-
Calhoun WV-Roane WV-
437 PM EDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CALHOUN AND ROANE
COUNTIES THROUGH 500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spencer, Looneyville, Walton, Gandeeville, and Tariff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3890 8137 3872 8108 3854 8134 3876 8153
3882 8152 3891 8140
TIME...MOT...LOC 2037Z 317DEG 16KT 3881 8141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FMKSpecial weather statement, Jul 27, 3:57 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
457 PM EDT Sun Jul 27 2025
WVZ008-016-272130-
Jackson WV-Roane WV-
457 PM EDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROANE AND JACKSON
COUNTIES THROUGH 530 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ripley, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ripley, Sandyville, Kenna, Cottageville, Statts Mills, Evans,
Harmony, Given, Kentuck, Fairplain, Gay, and Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 119
and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3874 8131 3858 8151 3861 8152 3856 8162
3882 8187 3883 8186 3897 8171
TIME...MOT...LOC 2056Z 312DEG 20KT 3881 8169
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FMKLocal storm report, Jul 27, 4:06 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
506 PM EDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Tstm Wnd Dmg 5 NNE Elizabeth 39.13N 81.37W
07/26/2025 Wirt WV Utility Company
Tree damage resulting in approximately 20
customers without power. Time is estimated
by radar.
&&
GWSpecial weather statement, Jul 27, 4:36 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
536 PM EDT Sun Jul 27 2025
OHZ086-WVZ007-008-014-015-272215-
Gallia OH-Jackson WV-Mason WV-Kanawha WV-Putnam WV-
536 PM EDT Sun Jul 27 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GALLIA...MASON...
PUTNAM...NORTHWESTERN KANAWHA AND SOUTH CENTRAL JACKSON COUNTIES
THROUGH 615 PM EDT...
At 536 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southeast of Gallipolis, moving southeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nitro, Point Pleasant, Winfield, Jefferson, St. Albans, Dunbar,
Hurricane, Sissonville, Eleanor, Buffalo, Poca, Cross Lanes,
Institute, Tornado, Teays Valley, Alum Creek, Bancroft, Leon,
Southside, and Liberty.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 109 and 123.
Interstate 64 in West Virginia between mile markers 33 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3890 8202 3853 8149 3831 8186 3832 8192
3845 8205 3847 8206 3855 8216 3869 8231
TIME...MOT...LOC 2136Z 314DEG 25KT 3872 8210
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FMK